Tennessee, 2012

Damaging Winds in Tennessee, May 29, 2012

May 29, 2012 · NWS MRX · 2 events in 2 counties and zones

Scattered thunderstorms developed ahead of an outflow boundary across Southern Middle Tennessee early in the afternoon. This area of storms continued southeast across the Cumberland Plateau of Southeast Tennessee producing some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered thunderstorms developed ahead of an outflow boundary across Southern Middle Tennessee early in the afternoon. This area of storms continued southeast across the Cumberland Plateau of Southeast Tennessee producing some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 29, 5:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 29, 5:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT TUE MAY 29 2012

.DISCUSSION...
ANOTHER LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER MIDDLE
TN...AND THE SOUTHEASTWARD MOVEMENT OF THE LINE SHOULD GIVE THE
SOUTHERN HALF OF THE ARE THE BEST CHANCES OF PRECIP THROUGH THE
REST OF THE EVENING. WILL ADJUST POP GRIDS TO RAISE IN THE SOUTH
AND LOWER IN THE NORTH. ALL PRECIP SHOULD BE OUT OF THE AREA WITHIN
A FEW HOURS AFTER MIDNIGHT. EARLIER RAINFALL HAS COOLED TEMPS WELL
BELOW FORECAST VALUES...SO WILL ALSO NEED TO UPDATE TEMPERATURES.
FRONTAL PASSAGE LATE TONIGHT SHOULD RESULT IN CLEARING SKIES BY
MORNING.

&&

.AVIATION...
THUNDERSTORMS OVER MIDDLE TN ARE MOVING TOWARD THE SOUTHEAST...AND
ARE MOST LIKELY TO AFFECT CHA IN THE FIRST 3-5 HOURS OF THE TAF
PERIOD. WILL INCLUDE A TEMPO THERE FOR TS WITH GUSTY WINDS...AND
MENTION VCTS AT TYS. THE STORMS SHOULD STAY SOUTH OF TRI.
CONDITIONS ARE EXPECTED TO REMAIN PREDOMINANTLY VFR FOR THE REST OF
THE NIGHT AS A FRONT WORKS ITS WAY INTO THE AREA...WITH CLEAR SKIES
BY MID MORNING.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, May 29, 1:04 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT TUE MAY 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 PM EDT TUE MAY 29 2012 /204 PM CDT TUE MAY 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL SWING INTO THE REGION ON FRIDAY. SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT THURSDAY THROUGH
FRIDAY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOMETIME THURSDAY AFTERNOON OR
FRIDAY.

In the hours before

Special weather statement, May 29, 12:53 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT TUE MAY 29 2012

TNZ012-013-035-036-067-069-291945-
ANDERSON TN-CAMPBELL TN-KNOX TN-MORGAN TN-ROANE TN-SCOTT TN-
253 PM EDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WESTERN KNOX...EXTREME
SOUTHERN CAMPBELL...ANDERSON...EXTREME SOUTHERN SCOTT AND ROANE
COUNTIES UNTIL 345 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARTBURG...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...
CLINTON...OLIVER SPRINGS...OAKDALE...DEARMOND...PETROS...ROSEDALE AND
KARNS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Special weather statement, May 29, 2:00 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT TUE MAY 29 2012

TNZ012-035-292045-
MORGAN TN-SCOTT TN-
400 PM EDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL
445 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT
15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RUGBY...SUNBRIGHT...
ELGIN AND SLICK ROCK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD
Special weather statement, May 29, 2:38 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT TUE MAY 29 2012

TNZ067-068-084>086-292130-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-ROANE TN-
438 PM EDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...NORTHERN
MEIGS...EXTREME NORTHERN MCMINN...LOUDON AND ROANE COUNTIES UNTIL 530
PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SWEETWATER...MOVING EAST AT
15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...
LOUDON...PHILADELPHIA AND VONORE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD
Special weather statement, May 29, 3:15 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT TUE MAY 29 2012

TNZ071-072-292200-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
515 PM EDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 600 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF MARYVILLE...MOVING EAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYVILLE...CLOVER
HILL...HAPPY VALLEY AND CADES COVE.

TD
Special weather statement, May 29, 5:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT TUE MAY 29 2012

TNZ082-083-300045-
BLEDSOE TN-RHEA TN-
655 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
745 PM CDT/845 PM EDT/...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIKEVILLE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIKEVILLE...DAYTON...
GRAYSVILLE...EVENSVILLE AND OLD WASHINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD

The radar

The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
May 29, 6:30 PM CST
Where
Bledsoe County, 1.69 mi W of Gerren Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.580, -85.160

Two trees were reported down in New Harmony.

Thunderstorm Wind, Rhea

When
May 29, 7:40 PM EST
Where
Rhea County, 2.67 mi NW of Dayton Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.510, -84.960

One tree was reported down on Bluff View Drive and another tree was downed on Ogden Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380852, 380853.